Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Chicago, IL

June 12, 2004Ogle County, Illinois

NWS Chicago, IL issued this flash flood warning at Jun 12, 2004, 2:31 AM CDT for Ogle County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2004, 2:31 AM CDT (07:31 UTC)
Expired
Jun 12, 2004, 6:00 AM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Ogle County, IL

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:13 AM CDTFLOOD4 Ne Rochelle, ILMILFORD ROAD FLOODED SOUTH OF TWOMBLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3388 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3388 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 120734
FFWLOT
ILC141-121100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
231 AM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN OGLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 600 AM CDT

* AT 231 AM CDT...WEATHER SERVICE RADAR INDICATED 1 TO 2 INCHES HAS 
FALLEN OVER EASTERN OGLE COUNTY. THIS IS ENOUGH TO PRODUCE FLOODING 
SINCE RECENT RAINFALLS HAVE SOAKED GROUNDS TO NEAR SATURATION. FLOOD 
WATERS WILL TAKE MANY HOURS TO RECEDE AFTER THE RAIN HAS ENDED...SO 
CONTINUE TO USE CAUTION WHILE DRIVING.

BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.

LAT...LON 4215 8896 4191 8896 4192 8936 4217 8934

$$

BRUMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 6:58 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 6:58 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CDT FRI JUN 11 2004

.DISCUSSION...
FIRST ORDER OF BUSINESS...WILL LET THE FLOOD WARNING FOR BENTON
CNTY EXPIRE AT 3 PM CDT AS NO FURTHER FLOODING IS BEING
REPORTED.

A PLETHORA OF SFC AND UPPER LEVEL FEATURES BEGINNING TO SPAWN
DEEP MOIST CONVECTION IN NRN IA, WILL EVOLVE INTO A MCS LATER
TONIGHT AND LIKELY MOVE INTO THE NRN PORTIONS OF THE CWA.
CONCURRENTLY...THE QUASI-STATIONARY DRAPED GENERALLY NW TO SE
ACROSS THE CWA MAY SERVE AS A CONDUIT FOR SCATTERED TSRA
DEVELOPMENT LATER TODAY AND THIS EVENING AHEAD OF THE MCS. DUE TO
THE ANTICIPATED HEAVY RAINFALL ON TOP OF THE ALREADY SATURATED
GROUND FROM LAST NIGHTS ACTIVITY...HAVE HOISTED A FLOOD WATCH
FOR THE SRN PORTION OF THE CWA VALID TONIGHT THRU NOON SAT. NEXT
ISSUE IS TEMPS FOR SAT. THE MODELS VARY IN FRONTAL PLACEMENT,
NORTH OF THE CWA AND HENCE MAINTAIN RATHER WARM SFC TEMPS.
FOLLOWED CLOSER TO THE MAV AS WE FEEL TONIGHTS MCS SHOULD KEEP
THE BNDRY IN THE AREA THEREBY MAINTAINING AN AMPLE BNDRY LAYER CU
FIELD HOLDING TEMPS DOWN A BIT. OTHERWISE THE INHERITED FCST
APPEARS INTACT. ONE ITEM TO NOTE IS THE OPERATIONAL GFS IS
SIGNALING THE RETURN OF A WET PATTERN WED THRU FRI OF NEXT WEEK.
DECIDED TO WAIT A DAY BEFORE JUMPING ON A WET EXTENDED FCST.

05

&&

.AVIATION DISCUSSION FOR 00Z TAFS...

AT 6 PM STRONG WARM FRONT SITTING TO S OF TAF SITES WITH SECONDARY
WARM FRONT/LAKE BREEZE FROM S OF GYY S DPA-RFD. A FEW TS FIRING ON
FRONT VCNTY RFD. TO NOT EXPECT MAIN FRONT TO PUSH N OF TAF SITES
THRU THIS PERIOD. EXPECT TS TO SLOWLY BUILD ESE THRU NIGHT ALONG
FRONT, ESPECIALLY AS IA TS COMPLEX MOVES ESE. AT THIS TIME EXPECT TS
TO CONTINUE VCNTY RFD BUT HOLD OFF IN CHI TAFS TIL ABOUT 05Z. WILL
BE CLOSE ON THIS. MAJOR OTHER PROBLEM IS THE 2ND FRONT. IFR CIGS
LAST FEW HOUR FROM PWK N. EXPECT THIS TO SLOWLY SINK S THRU EVE AND
GET INTO ORD AREA. EVENTUALLY WILL GO S OF THERE BUT NOT TIL TS COME
INTO PICTURE. MAIN TS EXPECTED E OF TAFS BY 12Z WITH GRADUAL
IMPROVEMENT THEN FROM IFR LEVELS THRU MORNING.
AF
&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU NOON SATURDAY FOR IROQUOIS...FORD...
LIVINGSTON AND KANKAKEE COUNTIES.
.IN...FLOOD WATCH THRU NOON SATURDAY FOR BENTON...NEWTON AND
JASPER COUNTIES.
. LK MI...NONE.

&&

IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, Jun 11, 5:00 PM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT FRI JUN 11 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-121100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT FRI JUN 11 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE
PRIMARY SEVERE THREAT IS DAMAGING STRAIGHT LINE WINDS.

IT IS MORE LIKELY THAT THESE STORMS WILL PRODUCE LOCALIZED HEAVY
RAINFALL AMOUNTS. ANY ADDITIONAL HEAVY RAINFALL WILL FURTHER
AGGREVATE ANY FLOOD SITUATION.  NEARLY SATURATED SOILS AND BANKFULL
STREAMS ACROSS THE AREA MAY QUICKLY FLOOD WITH RENEWED HEAVY
RAINFALL. STORMS DEVELOPING OVER NORTHERN IOWA THIS EVENING
ARE EXPECTED TO EVOLVE INTO A LARGE THUNDERSTORM COMPLEX LATE
TONIGHT AND PERSIST OVER THE REGION...ENDING FROM WEST TO EAST
SHORTLY AFTER SUNRISE SATURDAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY...SUNDAY...SUNDAY NIGHT AND
MONDAY NIGHT. THE STORMS SATURDAY AND SUNDAY COULD ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-121100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 PM CDT FRI JUN 11 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN LAKE MICHIGAN LATER
TONIGHT...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...SUNDAY...SUNDAY NIGHT...AND
MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Jun 12, 12:58 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1258 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     FLASH FLOOD      LIBERTYVILLE            42.28N 87.97W
06/12/2004                   LAKE               IL   EMERGENCY MNGR

            ROADS CLOSED AT RT 45 AND RT 137 IN LIBERTYVILLE AND
            WADSWORTH RD IN BEACH PARK.

&&

ASK
Local storm report, Jun 12, 1:03 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
103 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1138 PM     FLASH FLOOD      PLAINFIELD              41.62N 88.20W
06/11/2004                   WILL               IL   TRAINED SPOTTER

            STREET FLOODING AT CATON FARM AND DRAUDEN RDS.

1218 AM     FLASH FLOOD      PLAINFIELD              41.62N 88.20W
06/12/2004                   WILL               IL   TRAINED SPOTTER

            8 TO 10 INCHES OF WATER ON THEODORE RD. EAST OF COUNTY
            LINE RD.

1225 AM     FLASH FLOOD      BOURBONNAIS             41.16N 87.88W
06/12/2004                   KANKAKEE           IL   TRAINED SPOTTER

            STREET FLOODING AT RT. 45 AND IL 102.

&&

ASK
Local storm report, Jun 12, 1:26 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
126 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0105 AM     FLOOD            JOLIET                  41.53N 88.12W
06/12/2004                   WILL               IL   AMATEUR RADIO

            DUPAGE RIVER OVER BANKS AT RT. 52 WEST OF ESSINGTON. GAGE
            READING 4.5 FEET.

0116 AM     FLASH FLOOD      JOLIET                  41.53N 88.12W
06/12/2004                   WILL               IL   AMATEUR RADIO

            DITCHES FULL AT RT. 30 AND CATON FARM RD. WATER OVER ROAD
            AT HENNEPIN RD. AND RT. 30.

0104 AM     FLASH FLOOD      JOLIET                  41.53N 88.12W
06/12/2004                   WILL               IL   AMATEUR RADIO

            18 INCHES OF WATER OVER ROADWAY AT RIVER RD. AND RT. 52
            AND BLAT RD. DEBRIS IN ROADWAY.

&&

ASK
Local storm report, Jun 12, 1:33 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
133 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     FLASH FLOOD      NAPERVILLE              41.76N 88.15W
06/12/2004                   DUPAGE             IL   NWS EMPLOYEE

            STREET FLOODING AT RIVER RD. AND WILSHIRE BLVD.

0130 AM     FLASH FLOOD      AURORA                  41.77N 88.29W
06/12/2004                   KANE               IL   EMERGENCY MNGR

            1 LANE CLOSED DUE TO FLOODING AT SULLIVAN RD. AND RT. 31.
            2.15 INCHES TOTAL RAINFALL.

&&

ASK
Local storm report, Jun 12, 2:00 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
200 AM CDT SAT JUN 12 2004

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 AM    ROSELAWN, INDIANA          IN   FLOODING
05/12/04   JASPER

    CREEK/STREAM FLOOD. 2.27 INCHES OF RAIN FELL IN 22 MINUTES FLASH
    FLOOD CONTINUING EXTREMELY HEAVY RAINFALL OCCURING AT THIS
    TIME REPORTED BY NWS TRAINED SPOTTER.
Local storm report, Jun 12, 2:26 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
226 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      ROCKFORD                42.27N 89.06W
06/12/2004                   WINNEBAGO          IL   TRAINED SPOTTER

            WATER FLOWING ACROSS ROADWAYS IN THE SOUTHERN HALF OF THE
            CITY.

&&

ASK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:20 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago40 min
Jun 11, 7:55 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago65 min
Jun 11, 9:44 PM CDTSevere Thunderstorm WarningLOTBoone31 min
Jun 11, 9:47 PM CDTSevere Thunderstorm WarningLOTKendall, LaSalle43 min
Jun 11, 10:37 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall23 min
Jun 11, 11:09 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Will41 min
Jun 11, 11:25 PM CDTFlash Flood WarningLOTCook, DuPage, Grundy, Kane, Kendall, Will4 hr
Jun 12, 1:36 AM CDTSevere Thunderstorm WarningLOTIroquois24 min
Jun 12, 2:07 AM CDTFlash Flood WarningLOTIroquois4 hr
Jun 12, 2:49 AM CDTFlash Flood WarningLOTLaSalle3 hr
Jun 12, 5:45 AM CDTFlash Flood WarningLOTIroquois4 hr

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.